0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

Articles   |    
PHENOTHIAZINE-INDUCED ACUTE PSYCHOTIC REACTION: THE "PSYCHOTOXICITY" OF A DRUG
DANIEL S. CHAFFIN
Am J Psychiatry 1964;121:26-32.
View Author and Article Information

Dept. of Psychiatry, Univ. of California School of Medicine, and the Langley Porter Neuropsychiatric Institute, San Francisco, Calif.

1960 by The American Psychiatric Association

text A A A
PDF of the full text article.
Abstract

The literature is reviewed, and a case is presented of an acute psychotic reaction following the onset of phenothiazine therapy. The patient also suffered from loss of several sensory reactions and was considered a natural experiment in sensory deprivation. The author has speculated about the relationship between phenothiazine-induced toxic psychoses and sensory deprivation. The possibility is raised that phenothiazine drugs rather than having directly toxic effects on brain substance could produce acute brain syndromes through secondary effects on sensory input and perhaps through alteration of anxiety and agitation.

Abstract Teaser
Figures in this Article

Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 13

Related Content
Articles
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 27.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 14.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 14.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles